Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 15, 2023, 4:12 PM EDT for Chenango County, Delaware County, Otsego County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2023, 4:12 PM EDT (20:12 UTC)
- Expired
- Apr 15, 2023, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chenango County, NY, Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 47 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
632 WUUS51 KBGM 152012 SVRBGM NYC017-025-077-152045- /O.NEW.KBGM.SV.W.0013.230415T2012Z-230415T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Binghamton NY 412 PM EDT Sat Apr 15 2023 The National Weather Service in Binghamton has issued a * Severe Thunderstorm Warning for... Southwestern Otsego County in central New York... Northwestern Delaware County in central New York... Southeastern Chenango County in central New York... * Until 445 PM EDT. * At 412 PM EDT, a severe thunderstorm was located over Sidney, or 15 miles south of Norwich, moving northwest at 20 mph. HAZARD...Quarter size hail and winds gusts up to 40 mph. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sidney, Guilford, Coventry, Bainbridge, Unadilla, Afton, Brisben, Mt Upton, South Oxford and Rockdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4230 7530 4220 7545 4234 7574 4251 7540 TIME...MOT...LOC 2012Z 140DEG 19KT 4232 7543 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JTC
1 follow-up statement
001
WWUS51 KBGM 152035
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
435 PM EDT Sat Apr 15 2023
NYC017-025-077-152045-
/O.EXP.KBGM.SV.W.0013.000000T0000Z-230415T2045Z/
Otsego NY-Delaware NY-Chenango NY-
435 PM EDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTSEGO...
NORTHWESTERN DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES WILL EXPIRE
AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4230 7530 4220 7545 4234 7574 4251 7540
TIME...MOT...LOC 2035Z 140DEG 19KT 4240 7552
$$
JTCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:33 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 15, 2:33 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 233 PM EDT Sat Apr 15 2023 .SYNOPSIS... A weak upper level low pressure system will move across northeast Pennsylvania this afternoon and evening, producing scattered showers and a few thunderstorms into tonight. A strong cold front will push through Sunday night and Monday with another round of showers. A brief cool down is then expected Tuesday and Wednesday before warming up again near the end of the week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... 230 PM Update... Slow moving thunderstorms, generated from an upper level low that will track over NE PA afternoon and evening, will bring a threat for thunderstorms, torrential downpours and localized flash flooding. Even with very dry antecedent conditions, short corfidi vectors and very weak flow aloft indicate potential for slow moving back building cells this afternoon into this evening. Rainfall rates in storms may reach as high 2" per hour and flash flooding will be possible if storms persist over any one location for more than an hour. Also, with freezing levels are only around 8K feet and with MU CAPE values of 1000 - 1300 J/kg, small to borderline severe hail will be a threat for this afternoon and into this evening. The upper level low will move east of the region tonight and showers/thunderstorms will come to an end. Tomorrow is now looking mostly dry, as upper low should be far enough to our east to prevent further shower activity. However, a strong cold front will push into western NY late Sunday night into Monday morning. This front will bring the potential for showers and embedded thunderstorms during the early morning hours on Monday, but all CAMs currently have an area of convection weakening as it heads eastward across our region. This front will bring a big weather change to the region, as temperatures will for the the start of next week looking to be some 30 to 40 degrees cooler than this past week. More on that below. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... 2 PM Update A much more unsettled and cooler weather pattern expected for this period. A frontal boundary will push through Central NY and Northeast PA with a band of slow moving rain showers Monday morning. By midday or afternoon there looks to be a narrow dry slot over much of the area, with diminishing chances for showers, and perhaps a few breaks in the clouds. Then, the upper level low presses in from the west, with moisture again increasing by late afternoon and early evening, with additional showers popping up. QPF amounts are forecast to range from around 0.10 to 0.50 inches on Monday, with the higher end amounts east, across the Catskills and Mohawk Valley regions. Temperatures aloft start to fall reaching around 0C late in the day, then -5C overnight at 850mb. Occasional showers continue Monday night under the influence of the mid and upper level low, along with some possible lake enhancement in a west-southwest flow regime. High temperatures on Monday reach the mid-50s to lower 60s, then falling into the 30s or around 40 for low Monday night. On Tuesday, the mid and upper level low will be directly over, or just north of our area. 850mb temperatures remain cold, between -5 to -8C over the region. Showers are likely in the cold, moist and unstable cyclonic flow, especially over Central NY, fading to slight chance and chance PoPs over NE PA. As temperatures drop into the low to mid-30s Monday night and Tuesday morning, some wet snow showers could also mix in with the rain, especially for higher elevations of CNY and the northern tier of PA...little to no accumulation expected. Tuesday night, the upper level low/trough moves off to the east of our area, but we remain on the cold northwest flow behind it..with 850mb temps still around -7C for the first half of the overnight period. There will be a chance for lingering rain and snow showers over CNY, gradually shifting north and east through the night. Expect chilly overnight lows in the upper 20s to mid-30s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 2 PM Update Heights begin to rise on Wednesday, as a warm frontal boundary develops over the region. A weak surface high pressure will also be in place by afternoon. This should keep our weather dry on Wednesday, with morning clouds giving way to increasing sunshine by afternoon. Seasonable or slightly below average with highs in the upper 40s to mid-50s over CNY, and 50s to lower 60s in NE PA. Operational 12z GFS seems too fast developing precipitation along the warm front Wednesday evening and Wednesday night; therefore stuck with the NBM/Ensemble based PoPs for this timeframe...keeping it dry. Cool Wednesday night, but with some clouds around...which should keep temperatures mainly in the 30s for overnight low, except upper 20s for northern Oneida county. By Thursday, the warm front looks to be bisecting the area, perhaps near the I-90 corridor in CNY. Guidance is still pointing to partly sunny conditions for most of the area, but a slight chance for an afternoon shower was introduced into the forecast. Otherwise, it will be warming up with highs 65-75 across the region. The warm front lifts north slightly Thursday night, with mild temperatures in the 40s to lower 50s forecast, and just a slight chance for a showers. By Friday, our area looks to be in the warm sector out ahead of an approaching cold front and low pressure system over the central Great lakes. Southerly winds will allow temperatures to surge up into the upper 60s and 70s areawide. There will be a chance for showers later in the day, along or out ahead of the aforementioned cold front. There will be some modest instability, so a thunderstorm is also possible. Unsettled weather is expected heading into next weekend, as the upper level trough slides east into our area. The southwest flow brings good moisture transport out ahead of it, with chance PoPs to low end likely PoPs in the forecast next Saturday; cooling down some but still, near to slightly above average temperatures. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Upper level low expected to move east/ne across NE PA today. This system will produce scattered showers and a few isolated thunderstorms in NE PA and the Southern Tier of NY in the afternoon. There may be some brief MVFR to IFR restrictions in the heavier showers but not confident enough to put IFR restrictions from showers and storms in the forecast at this time and any storms will have to be handled by amendments. After the showers and storms, the areas that see rain will become favorable for IFR fog and some low clouds after 06Z. Could be IFR to fuel alternate required restrictions from ITH south to AVP. RME and SYR should have lower chances of morning fog/clouds tomorrow given the lower chances for rain today. Outlook... Sunday...Mostly VFR, low chance for showers and associated restrictions in the afternoon. Sunday night through Tuesday...restrictions are possible with rain showers. Wednesday through Thursday...Generally VFR conditions expected. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...MPK SHORT TERM...MJM LONG TERM...MJM AVIATION...MPK
Hazardous weather outlook, Apr 15, 2:39 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 239 PM EDT Sat Apr 15 2023 NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-161845- Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 239 PM EDT Sat Apr 15 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Slow moving showers and thunderstorms this afternoon and evening will cause locally heavy rainfall. Isolated flash flooding will be possible, especially in areas of steep terrain and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-023-025-036-037-044>046-161845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- 239 PM EDT Sat Apr 15 2023 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 2:45 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
245 PM EDT Sat Apr 15 2023
NYZ022-151915-
Steuben NY-
245 PM EDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern Steuben
County through 315 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohocton, or 15 miles east of Dansville, moving west at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayland, Wheeler, Avoca, Cohocton, South Dansville, Rheims,
Haskinville, Prattsburg, Perkinsville and Stony Brook State Park.
This includes the following highway exits...
Interstate 390 between 2 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4254 7772 4254 7766 4258 7766 4258 7732
4257 7721 4240 7725 4241 7772
TIME...MOT...LOC 1845Z 101DEG 16KT 4250 7741
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJMSpecial weather statement, Apr 15, 3:04 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
304 PM EDT Sat Apr 15 2023
PAZ047-151945-
Luzerne PA-
304 PM EDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of central Luzerne
County through 345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairview Heights, or near Wilkes-Barre, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Wilkes-Barre, Kingston, Nanticoke, Plains, Plymouth, Swoyersville,
Edwardsville, Larksville, Forty Fort and Wyoming.
This includes the following highway exits...
Pennsylvania Interstate 81 between 159 and 170A and B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4113 7586 4114 7598 4132 7598 4130 7579
TIME...MOT...LOC 1903Z 191DEG 9KT 4117 7591
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KistnerSpecial weather statement, Apr 15, 3:22 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Sat Apr 15 2023
PAZ048-152000-
Pike PA-
322 PM EDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern Pike
County through 400 PM EDT...
At 320 PM EDT, Doppler radar was tracking a thunderstorm near
Paupack producing heavy rainfall, or 12 miles southeast of
Honesdale. This storm was nearly stationary.
HAZARD...Heavy rain and small stream flooding.
SOURCE...Radar indicated.
IMPACT...Small streams may come out of their banks and localized
flooding is possible, especially in low lying areas.
Locations impacted include...
Blooming Grove, Paupack, Hawley, Pecks Pond, Kimbles and Lords
Valley.
This includes the following highway exits...
Interstate 84 between 30 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4143 7523 4142 7522 4144 7519 4146 7519
4150 7515 4151 7513 4134 7498 4128 7515
TIME...MOT...LOC 1920Z 261DEG 1KT 4142 7514
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
KistnerSpecial weather statement, Apr 15, 3:43 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
343 PM EDT Sat Apr 15 2023
NYZ057-152015-
Delaware NY-
343 PM EDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern
Delaware County through 415 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delhi, moving northwest at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Franklin, East Sidney and North Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4223 7502 4234 7525 4243 7503 4230 7491
TIME...MOT...LOC 1943Z 145DEG 8KT 4229 7498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JTCSpecial weather statement, Apr 15, 3:46 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
346 PM EDT Sat Apr 15 2023
NYZ045-046-056-057-152015-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
346 PM EDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of southwestern Otsego,
east central Broome, west central Delaware and southeastern Chenango
Counties through 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Afton, or 8 miles north of Deposit, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sidney, Sanford, Deposit, Bainbridge, Masonville, Unadilla, Afton,
Rockdale, Nineveh and Stilesville.
This includes the following highway exits...
Interstate 88 between 7 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4220 7517 4206 7544 4226 7572 4240 7539
TIME...MOT...LOC 1946Z 137DEG 14KT 4219 7542
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JTCSpecial weather statement, Apr 15, 3:49 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
349 PM EDT Sat Apr 15 2023
PAZ043-044-152015-
Wyoming PA-Lackawanna PA-
349 PM EDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern
Lackawanna and eastern Wyoming Counties through 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or near Waverly, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scranton, Falls, Clarks Summit, Tunkhannock, Clarks Green, Glenburn,
Dalton, Factoryville, Nicholson and La Plume.
This includes the following highway exits...
Pennsylvania Interstate 81 194 and near 202.
Interstate 476 near 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4144 7596 4164 7595 4164 7586 4163 7564
4143 7569
TIME...MOT...LOC 1949Z 193DEG 8KT 4150 7578
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JTCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:16 PM EDT | Special Weather Statement | BGM | Steuben | 29 min |
| Apr 15, 2:45 PM EDT | Special Weather Statement | BGM | Steuben | 30 min |
| Apr 15, 3:43 PM EDT | Special Weather Statement | BGM | Delaware | 32 min |
| Apr 15, 3:46 PM EDT | Special Weather Statement | BGM | Chenango | 29 min |
| Apr 15, 4:17 PM EDT | Special Weather Statement | BGM | Delaware | 28 min |
| Apr 15, 4:41 PM EDT | Special Weather Statement | BGM | Chenango | 34 min |
| Apr 15, 4:47 PM EDT | Areal Flood Advisory | BGM | Delaware | 118 min |
| Apr 15, 4:56 PM EDT | Special Weather Statement | BGM | Cortland | 34 min |
| Apr 15, 5:01 PM EDT | Special Weather Statement | BGM | Tioga | 29 min |
| Apr 15, 5:09 PM EDT | Special Weather Statement | BGM | Otsego | 36 min |
| Apr 15, 6:00 PM EDT | Special Weather Statement | BGM | Delaware | 30 min |
| Apr 15, 6:09 PM EDT | Special Weather Statement | BGM | Madison | 36 min |
| Apr 15, 6:49 PM EDT | Areal Flood Advisory | BGM | Otsego | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.